Cholinesterase Inhibitors: Including Insecticides and Chemical Warfare Nerve Agents
Part 4 - Section 11
Management Strategy 3: Medications
Course: WB 1098
CE Original Date: October 16, 2007
CE Renewal Date: October 16, 2010
CE Expiration Date: October 16, 2012
Download Printer-Friendly version [PDF - 1.88 MB]
Upon completion of this section, you should be able to
- Describe why seizure prevention and control is important in the management of the cholinergic toxidrome.
- Describe the difference in the risk of seizures between adults and pediatric cases of the cholinergic toxidrome.
Brain damage from cholinesterase inhibitors reflects a direct toxic effect on neuronal tissue.
Current thinking is that brain damage results from seizures triggered by cholinesterase inhibitors.
Introduction: Diazepam for Seizures
Incidence of seizures
- While seizures due to cholinesterase inhibitor toxicity are uncommon in adults, they are common in pediatric cases. (Sofer, Tal et al. 1989; Tareg et al. 2001)
- They can also be an important problem in adults with high-dose nerve agent intoxication. (Romano, McDonough et al. 2001)
- The mechanism of convulsion activity is unclear but may involve effects on GABAnergic, glutamanergic, noradrenergic, dopaminergic, and serotonergic systems. (Sidell 1997)
CNS damage appears to be a direct effect of seizure activity
- Current thinking is that CNS damage from cholinesterase inhibitors is not a direct toxic effect, but is due to seizure activity. (Lotti 1992; Somani, Solana et al. 1992; Sidell 1997; Clegg and van Gemert 1999) At the Workshop on Convulsions and Related Brain Damage Induced by Organophosphorus Agents, held at Aberdeen Proving Ground in Maryland, it was generally agreed that brain lesions did not occur if convulsions lasted less than 45 minutes, and that brain damage was found if convulsions lasted longer than 45 minutes. (Sidell 1997)
Administration of diazepam appears to increase survival and reduce CNS damage in nerve agent poisoning
- Seizures may not be adequately controlled with atropine and 2-PAM alone. (Schenker, Louie et al. 1998)
- However, evidence suggests that with significant poisoning, the administration of diazepam is effective, and (even in the absence of seizures) increases survival and reduces CNS damage, and cardiac dysfunction. (Sidell 1997; Erdman 2004; Wiener and Hoffman 2004)
- Currently, the administration of diazepam is recommended to treat or prevent these seizures. (Sidell 1997; Leikin, Thomas et al. 2002; Erdman 2004)
Current recommendations are for the administration of diazepam for seizures due to nerve agent poisoning and even for severe toxicity (severe respiratory distress or neuromuscular signs) in the absence of seizures. (Sidell 1997; Leikin, Thomas et al. 2002)
Dose (Sidell 1997; Leikin, Thomas et al. 2002)
5-10 mg, IV, q 5-10 min (1, 10 mg autoinjector, q10 min x 3 maximum)
0.2 mg/kg, IV, q 5-10 min.
- CNS damage from cholinesterase inhibitor poisoning is currently thought to be due to seizure activity rather than a direct toxic effect.
- Prevention and treatment of seizures with diazepam is an important aspect of patient management.
- Seizures are more common in pediatric poisoning with cholinesterase inhibitors.